Latest News
Swine flu jab linked to sleep disorder in children

By Sophie Ramsey

Children who were vaccinated against the H1N1 flu ('swine flu') may have a higher risk of a sleep problem called narcolepsy, a study shows. But the risk with the vaccine is small.

What do we know already?

Narcolepsy causes extreme daytime sleepiness. Some people also get sudden muscle weakness triggered by strong emotions, such as laughing. Narcolepsy affects around 20,000 people in the UK, with most getting their first symptoms as children and teenagers, between the ages of 10 and 20.

Following the H1N1 flu (‘swine flu’) pandemic in 2009 and 2010, doctors in Finland and Sweden noticed an increase in the number of children being diagnosed with narcolepsy. Researchers found that children who’d received an H1N1 flu vaccine called Pandemrix during this time were more likely than other children to have been diagnosed with this illness. Although Pandemrix was also used in several other European countries, including the UK, it has been unclear whether these findings might also apply to children outside of Scandinavia.

To explore this, UK researchers contacted sleep and neurology specialists throughout England to gather information on children diagnosed with narcolepsy after January 2008. In total, the researchers looked at 75 children, aged 4 to 18. They compared them with children who didn’t have narcolepsy, to see whether there might be a link with the Pandemrix vaccine.

What does the new study say?

After accounting for other health conditions the children had, the researchers found that those diagnosed with narcolepsy were 14 times more likely to have had the Pandemrix vaccine than those without narcolepsy.

Although this sounds like a large increase in risk, the chance of narcolepsy was still small. The researchers estimated that for every 52,000 to 57,000 doses of Pandemrix vaccine given to children, only one was linked to an instance of narcolepsy.

How reliable is the research?

These findings support those of a study done in Finland, which found a 13-fold increase in the risk of narcolepsy with the Pandemrix vaccine. These similar results make it more likely that the link is genuine.

However, we still can’t be certain of these findings, as this type of study can’t prove that the Pandemrix vaccine raised the risk of narcolepsy. Other factors could have been involved. For example, narcolepsy is often difficult to diagnose, and many people have the condition for years before they get a diagnosis. It could be that children who had the vaccine were diagnosed with narcolepsy earlier because of news of a possible link with the vaccine. This would mean that the risk of narcolepsy between the groups might balance out over time. The researchers tried to account for this by looking only at children who were diagnosed before July 2011, when the link with Pandemrix wasn’t widely known. Even so, they can’t rule out this possibility.

What does this mean for me?

Pandemrix was the main vaccine used in the UK during the H1N1 flu outbreak, accounting for nearly all flu jabs during this time. If your child had the vaccine, it can be distressing to think they may have a raised risk of narcolepsy. But bear in mind that any increase in risk is small, with only one case of narcolepsy for every 52,000 to 57,000 jabs given. Since 2011, Pandemrix has had age restrictions in people aged under 20.

If you think your child may have narcolepsy, be sure to see your doctor. Medicines and lifestyle changes can help improve the symptoms.

Source:

Miller E, Andrews N, Stellitano L, et al. Risk of narcolepsy in children and young people receiving AS03 adjuvanted pandemic A/H1N1 2009 influenza vaccine: retrospective analysis. BMJ. Published online 26 February 2013.

Feb 27, 2013